Last week a report was released from The American Journal of Gastroenterology advising new recommendations regarding the consumption of green tea. Some studies of the potential beneficial effects of green tea led to concerns about a type of liver damage called idiosyncratic drug-induced liver injury (DILI). DILI is rare, but can cause jaundice, hepatitis, failure of the liver and possibly even death.
A group was assembled by the American College of Gastroenterology’s Board of Trustees and Practice Parameters Committee to develop specific guidelines and recommendations for health care providers and doctors. The concern is not primarily green tea as it is steeped and consumed, but rather green tea extracts which are being put into pharmaceuticals and supplements like weight-loss pills. The extracts in these pills put too many catechins, a polyphenol in green tea, into the body. Too many catechins can stop the mitochondria in the cells from being able to turn food into energy.
The National Institute of Health reports that 20% of DILI cases are the result of unregulated supplements and the American College of Gastroenterology’s findings suggest that green tea extracts were associated with the most DILI cases. One of the lead researchers, Herbert Bonkovsky, MD, FACG, advises avoiding all supplements with green tea or, at least, ensuring that the daily dose of the supplement contains no more than 500 mg of catechins. He believes that the benefit of green tea extracts is very limited and not worth the risk.
As for drinking green tea? Bonkovsky advises keeping consumption to three or fewer cups per day.